Letter 33: Letter from Carly

Dear Annie,


From the moment I got my period in high school, I knew I would have to go on birth control. I had PMS to the extreme, frequently having such debilitating migraines and excruciating cramps that I would have to stay home from school. My doctor’s solution was to put me on a low-dose birth control pill that I stayed on for five years.
 

After having side effects from the birth control, I made the decision to go off hormonal birth control completely. Shortly after stopping the pill, I developed painful, cystic acne that covered the lower half of my face. I went to a dermatologist and her main suggestion was to get back on some type of hormonal birth control; she said, “maybe Yaz?” I made an appointment with my gynecologist and after breezing through what were seemingly minor side effects of Yaz, I began taking Yaz and my acne completely cleared up. This was a win, right?


It took two years, but after researching Yaz on my own, I stumbled upon your story, immediately called my gynecologist, and got off of the birth control that took your life because I was terrified it would take mine, too. Over time, I’ve become increasingly more frustrated with your situation, my situation, and Yaz. How is Yaz still prescribed? Why aren’t doctors talking more extensively about the risks and recommending their patients not take it? Why isn’t your story more well-known and told to inform potential Yaz-users of the risks?


Annie, I am so sorry Yaz took your life. I hope by knowing this story, I can help prevent women from taking Yaz. Perhaps one day Yaz will be taken off the market in the United States, but that will only be when pharmaceutical companies value people like they value profit.


Sincerely,
Carly

shutterstock_430882042.jpg